MAUDE Adverse Event Report: SYNTHES TUTTLINGEN COMPRESSION FORCEPS; INSTRUMENT COMPRESSION

SYNTHES TUTTLINGEN COMPRESSION FORCEPS; INSTRUMENT COMPRESSION
Catalog Number 03.211.400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no known reported patient involvement associated with the complained event.Unknown when device malfunctioned.Device is an instrument and is not implanted/explanted.A device history record (dhr) review was conducted on part # 03.211.400, lot # t961302: manufacturing date: 27-jul-2011.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for important features and for function at the final inspection on 27-jul-2011.No non conformance reports (ncrs) were generated during production.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported by service and repair department that synthes evaluation equipment-the compression forceps has a broken leaf spring.The issue was identified during inspection activities of the evaluation set.There were no issues reported by the customer.This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device compression forceps, part number 03.211.400, lot number t961302).The subject device was returned with the complaint condition stating: the 03.211.400 lot number t961302 compression forceps was returned and reported to have a broken leaf spring.This complaint condition was likely caused by over five years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, dhr review, and drawing review were performed as part of this investigation.This complaint is confirmed.No new malfunctions were observed during the course of this investigation.The 03.211.400 compression forceps are instruments routinely used in the 2.7mm variable angle locking calcaneal plating system.The device was returned and reported to have a broken leaf spring.This condition is confirmed; a hairline crack extends transversely through the leaf spring where the set screw connects it to the forceps handle.It is likely that over five years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The device was manufactured in 7/2011 and is over five years old.The balance of the returned device is in good functional condition with minimal visible wear.Drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no ncrs germane to the complaint condition were generated during the production of this device.All measurements have been performed by calipers.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
COMPRESSION FORCEPS
Common Device Name
INSTRUMENT COMPRESSION
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6393107
Report Number9680938-2017-10038
Device Sequence Number500366
Product Code HWN
UDI-Device Identifier10886982076267
UDI-Public(01)10886982076267(10)T961302
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.211.400
Device Lot NumberT961302
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/09/2017
Supplement Report FDA Received Date04/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1